Ohio, 2024

Rip Current in Ohio, June 7, 2024

June 7, 2024 · NWS CLE · 1 event in 1 county or zone

An eleven-year-old boy drowned in a rip current at Conneaut Township Park Beach during the afternoon of the 7th. The incident occurred when northwesterly onshore winds were around 20 knots and waves were as large as 3 to 6 feet along the Ashtabula County shore.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An eleven-year-old boy drowned in a rip current at Conneaut Township Park Beach during the afternoon of the 7th. The incident occurred when northwesterly onshore winds were around 20 knots and waves were as large as 3 to 6 feet along the Ashtabula County shore. A Beach Hazards Statement was in effect for a high risk of rip currents along the southern lakeshore from Erie County, OH to Erie County, PA. The relatively-strong onshore surface winds were generated by a relatively-tight southwesterly MSLP gradient over Lake Erie, between a surface low centered over the Gulf of Maine and a surface high centered in vicinity of northeastern AR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 7, 12:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 7, 12:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
130 PM EDT Fri Jun 7 2024

.SYNOPSIS...
Surface troughing will linger across the Eastern Great Lakes
today. A low pressure system will move east across the Great
Lakes on Saturday, followed by another cold front on Sunday into
Monday. High pressure will build back in across the region by
Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
120 PM...Widespread cloud cover has developed across the region
early this afternoon, although lake-effect rain coverage has
remained limited thus far, likely due to the abundance of low-
level dry air from deep mixing. Wind gusts so far have been in
the 30 to 35 mph range, with some points further west as high as
40 to 45 mph, indicative of deep mixing to near 700 mb.
Widespread cloud cover across our area should limit this type of
deeper mixing, though should still see 30 to 35 mph gusts
through the rest of the afternoon with an isolated rain shower
or two.

Previous discussion...
An upper level trough is currently centered over the Upper
Great Lakes this morning with a cyclonic flow swirling over our
region. We are starting off this morning areas of clouds and
some breaks of clear skies. These variable cloudy sky conditions
will continue throughout today as colder air aloft will aid in
instablilty during daytime heating. There will also be a few
spotty rain showers passing through the area today. The slightly
better chances for scattered lake effect showers will be
confined to the Snowbelt region of NEOH and NWPA today. There
should be plenty of dry time inbetween a passing shower or two.
High temperatures will be cooler than previous days in the upper
60s to lower 70s this afternoon. It will also be rather
blustery later this morning through the afternoon with winds
gusts up to 30 to 35 mph possible.

Weak high pressure will build in from the Lower Ohio Valley
tonight. Winds will also relax after sunset this evening. Skies
will also clear out for most of the area with lingering lake
effect clouds holding on across far NEOH and NWPA tonight.
The upper level trough will lift out briefly late tonight into
Saturday. Slightly warmer air will advect in from the southwest
on Saturday which will give a boost to our high temperatures in
the middle to upper 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Unsettled weather in place through the short term period as a
shortwave aloft and its accompanying surface low move east across
Lake Erie Saturday night into early Sunday. This system will turn
winds northwesterly over Lake Erie leading to showers and
thunderstorms through the forecast period. Expect for these showers
and storms to lake-enhanced in nature with shower chances continuing
into the day Monday as surface troughing lingers overhead.

Overnight lows will be near normal Saturday and Sunday night. Cooler
overnight lows in the low 50s on Monday night. Near normal highs in
the mid to upper 70s Sunday with slightly cooler highs in the upper
60s to lower 70s on Monday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Aforementioned upper level troughing becomes more pronounced with
multiple shortwave disturbances moving across the Great Lakes
region. This will keep unsettled weather in place through the bulk
of the long term period. Anticipate for at least slight chance to
chance PoPs in place for much of next week. There is still some
uncertainty toward the end of the forecast period as the ECMWF
indicates more zonal flow and drier weather while the GFS and
Canadian show an additional upper trough and embedded shortwave
moving overhead to end the period.

Temperatures will gradually warm through the long term with slightly
below normal highs in the low to mid 70s Tuesday. Much warmer by
Thursday as highs rise into the mid to upper 80s.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
VFR across the TAF sites early this afternoon with VFR to
persist through the TAF period. Can't rule out a brief non-VFR
drop from isolated lake-effect rain showers at ERI, though
confidence remains low. Otherwise, ceilings will remain above
5kft through the remainder of today and be replaced by high
cirrus overnight into Saturday.

Winds are generally out of the west early this afternoon, 15 to
20 knots with gusts of 30 to perhaps 35 knots at times. Winds
will begin to diminish this evening following sunset, less than
10 knots. Winds will begin to favor a more southwest direction
by Saturday morning out west.

Outlook...Non-VFR likely in scattered rain showers/low ceilings
Saturday night into Sunday morning. Non-VFR ceilings may return
across NE OH and NW PA Sunday night into Monday.

&&

.MARINE...
Westerly to northwesterly winds 15 to 20 knots remain in place over
the lake through the end of the week and first half of the weekend.
A Small Craft Advisory is in effect through the weekend. Slightly
onshore flow will allow for wave heights to build to 4-6 feet across
much of the lake through the weekend. There is a high risk for rip
currents and as such a Beach Hazards Statement is in effect through
the weekend.

Low pressure will cross east Saturday night into Sunday with
lingering troughing on Monday. Wave heights briefly subside below 4
feet Saturday afternoon before building to 3-5 feet again early
Sunday morning and subsiding late Sunday night. Southwesterly to
westerly flow Saturday afternoon and Sunday morning will turn
northwesterly by late Sunday night/early Monday morning. Wind speeds
through this period should remain between 15-20 knots or less.
Generally northerly flow will continue through Tuesday morning
before high pressure builds overhead and winds turn light and
variable.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through late tonight for OHZ009.
     Beach Hazards Statement through Saturday morning for OHZ010-
     011.
     Beach Hazards Statement through Saturday afternoon for OHZ012-
     089.
PA...Beach Hazards Statement through Saturday evening for PAZ001.
NY...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for LEZ142>144.
     Small Craft Advisory until 10 AM EDT Saturday for LEZ145-146.
     Small Craft Advisory until 4 PM EDT Saturday for LEZ147-148.
     Small Craft Advisory until 8 PM EDT Saturday for LEZ149.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/Kahn
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Kahn
MARINE...Iverson
Hazardous weather outlook, Jun 7, 2:46 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
346 AM EDT Fri Jun 7 2024

OHZ009-080800-
Erie-
346 AM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006-008-013-014-017>023-027>033-
036>038-047-PAZ002-003-080800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
346 AM EDT Fri Jun 7 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-089-080800-
Lake-Ashtabula Lakeshore-
346 AM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-080800-
Northern Erie-
346 AM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-080800-
Lorain-Cuyahoga-
346 AM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ007-080800-
Ottawa-
346 AM EDT Fri Jun 7 2024

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Moderate risk for rip currents will be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Ashtabula

When
June 7, 2:00 PM EST
Where
Ashtabula forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

An eleven-year-old boy drowned in a rip current at Conneaut Township Park Beach during the afternoon of June 7th. Since the news article stated the victim was swept away while visiting the park Friday afternoon, the time of the incident is estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Ashtabula2024-06-0711MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198387.